Abnormal Liver Enzymes in a Patient With Crohn’s Disease, Psoriatic Arthritis, and Recurrent Pancreatitis

2010

Question: A 62-year-old woman with a 30-year history of psoriatic arthritis, a 4-year history of Crohn’s disease, and, recently, recurrent episodes of acute pancreatitis, presented to the gastroenterology clinic with elevated liver enzymes. The cause of her pancreatitis was thought to have been related to azathioprine, but she developed a subsequent episode after discontinuing the medication. She denied alcohol consumption and had several normal gallbladder sonograms. Extensive workup for causes of recurrent pancreatitis, including normal levels of triglycerides, calcium, antinuclear antibodies, and antineutrophil cytoplasmic antibodies, absence of the CFTR gene mutation, and a normal magnetic resonance cholangiopancreatography study for autoimmune pancreatitis, was unrevealing.

Past operative history was significant for a tubal ligation and appendectomy. Medications at the time of consultation included Asacol, Prevacid, Clinoril, Carafate, and weekly methotrexate. Methotrexate had been a chronic, stable medication for her psoriatic arthritis. Family history was significant for 2 brothers with rheumatoid arthritis. Physical examination was unremarkable.

Laboratory tests revealed mixed elevation in her liver enzymes, including aspartate aminotransferase of 49 IU/L, alanine aminotransferase of 71 IU/L, and alkaline phosphatase of 198 U/L, with normal total and direct bilirubin. Other pertinent laboratory test results included a normal viral hepatitis panel and iron saturation. Because of the concern for a biliary cause of her recurrent pancreatitis as well as persistently elevated transaminases, she underwent cholecystectomy and liver biopsy. Cholecystectomy pathology was normal. Liver biopsy pathology is included below, with hematoxylin and eosin (Figure A), GMS (Figure B), and acid-fast staining (Figure C).

What is the cause of her persistently elevated liver enzymes?

Answer to the Clinical Challenges and Images in GI Question: Image 5: Idiopathic Granulomatous Hepatitis
Liver biopsy revealed multiple caseating granulomas (Figure A) with normal-appearing portal areas without inflammation or bile duct proliferation. Fungal (Figure B) and acid-fast (Figure C) organisms were not identified; the presence of caseation argued against sarcoidosis, no causative medication was found, and other infections were not identified. Pathology consultation at an outside reference laboratory indicated that these large, caseating granulomas were unlikely to be a manifestation of Crohn’s disease and instead fit within the category of idiopathic granulomatous hepatitis (IGH). The patient repetitively declined steroid treatment and continued to have mild elevations in her alkaline phosphatase.

The case demonstrates the first association of Crohn's disease, psoriatic arthritis, and IGH. It shows that inflammatory diseases of an autoimmune nature often overlap and is consistent with previous theories suggesting a common underlying inflammatory pathway.

Hepatic granulomas may occur as the result of multiple systemic disorders or as IGH. Secondary causes include multiple infectious etiologies, medications, primary biliary cirrhosis, sarcoidosis, occupational agents, substances found in illicit drugs, inflammatory bowel disease (IBD; noncaseating granulomas), lymphomas, and Wegener's granulomatosis, among others. After ruling out other causes, one is left with IGH, which is often associated with fever of unknown origin.1 Although a diagnosis of exclusion, it may be present in up to 50% of cases of hepatic granulomas.2

Treatment for IGH is considered in cases of progressive liver damage or in patients with symptomatic disease. It responds favorably to corticosteroids. For patients who fail to respond or refuse treatment with corticosteroids, methotrexate may be considered.3 Because of the persistent risk of an infectious cause of hepatic granulomas, one must carefully look for infection during treatment with immunosuppressive medications.

In conclusion, the importance of this case is that IGH has not been previously associated with Crohn’s disease and psoriatic arthritis. It also underscores the importance of screening for extraintestinal manifestations of IBD and considering granulomatous hepatitis in cases of abnormal liver enzymes.

References

  1. Simon HB, Wolff SM. Granulomatous hepatitis and prolonged fever of unknown origin: a study of 13 patients. Medicine (Baltimore) 1973;52:1–21.
  2. Sartin JS, Walker RC. Granulomatous hepatitis: a retrospective review of 88 cases at the Mayo Clinic. Mayo Clin Proc 1991;66:914 –918.
  3. Knox TA, Kaplan MM, Gelfand JA, et al. Methotrexate treatment of idiopathic granulomatous hepatitis. Ann Intern Med 1995;122:592–595.